COMMENTARY

Not Your Ordinary Neuropathy

Douglas S. Paauw, MD

June 07, 2021

A 56-year-old woman with type 2 diabetes presents for evaluation of painful neuropathy. She has had a diagnosis of type 2 diabetes for the past 4 years. She initially presented with polyuria/polydipsia and a hemoglobin A1c level of 9.5. She has previously not tolerated metformin, and did not want to take any subsequent medications. She was seen 4 months ago and at that time had an A1c level of 12.5. She decided she wanted to really treat her diabetes as well as she could. She started consuming a low carbohydrate diet, restarted metformin and began using a continuous glucose monitor. She also started taking nighttime glargine insulin, and mealtime insulin apart. She reports she lost 20 pounds over the past 4 months, her blood sugars now run between 100-120 fasting, and up to 180 before meals. She has had a severe, sharp pain in both of her feet over the past month that is interfering with sleep and makes walking painful for her. An exam reveals hyperesthesia of both feet, and her A1c level is 7.5. What is the most likely cause of her neuropathic symptoms?

A. Vitamin B12 deficiency

B. Diabetic neuropathy

C. Insulin neuritis

D. Charcot-Marie-Tooth disease

The Most Likely Cause

In this case, certainly considering vitamin B12 deficiency is reasonable. It is highly unlikely though, given the rapidity of onset of symptoms, and that the patient has been on metformin for a very short period of time. Chronic metformin use is associated with low B12 levels, and the American Diabetes Association has advised that regular monitoring of vitamin B12 levels should be done on patients who are on long-term metformin.1

Diabetic neuropathy is also unlikely, given the rapidity of symptoms in this patient. What is most likely in this patient is treatment-induced neuropathy (TIN), first described with the name "insulin neuritis".

Research on TIN

Gibbons and colleagues evaluated 16 patients with diabetes with recent marked, rapid improvement in glycemic control who developed a sudden, painful neuropathy.2 All developed symptoms within 8 weeks of intensive glucose control, with 69% having autonomic dysfunction as well, and all developing worsening retinopathy.

Gibbons and Freeman did a retrospective study of patients referred to a diabetic neuropathy clinic over a 5-year period to try to understand how prevalent TIN is.3

A total of 954 patients were evaluated for diabetic neuropathy. Treatment induced neuropathy was defined as a painful neuropathy and/or autonomic dysfunction occurring within 8 weeks of intensified treatment and a drop of the A1c level greater than 2 over a 3-month period.

A total of 104 patients (10.9%) met the criteria for treatment induced neuropathy. Patients who had a decrease in A1c had a much greater chance of developing a painful or autonomic neuropathy than patients who had no change in A1c (P < .0001). The same patients had a much higher risk of developing retinopathy (P < .001). The greater the reduction in A1c, the greater the risk. Patients whose A1c decreased by 2%-3% over 3 months had an absolute risk of 20%, whereas those with a A1c decease of greater than 4% had an 80% absolute risk.

Siddique and colleagues reported on three cases with very different clinical presentations of TIN.4 One patient had an acute third nerve palsy, another patient had a lumbosacral radiculoplexus neuropathy, and the third patient presented with a diffuse painful sensory neuropathy and postural hypotension.

Most patients improve over time from their neuropathic symptoms, with better recovery in patients with type 1 diabetes.2

Pearl

Strongly consider treatment induced neuropathy in your patients with diabetes who present with acute painful neuropathy and/or autonomic dysfunction in the setting of rapid improvement of glucose control.

Douglas S. Paauw, MD, is professor of medicine in the division of general internal medicine at the University of Washington, Seattle, and serves as third-year medical student clerkship director at the University of Washington. He is a member of the editorial advisory board of Internal Medicine News. He has no conflicts to disclose. Contact him at imnews@mdedge.com.

References

1. American Diabetes Association. Diabetes Care. 2019 Jan;42(Suppl 1):S90-102.

2. Gibbons CH and Freeman R. Ann Neurol 2010; 67:534–41.

3. Gibbons CH and Freeman R. Brain. 2015;138:43-52.

4. Siddique N et al. Endocrinol Diabetes Metab Case Rep. 2020 Feb 26;2020:19-0140.

This article originally appeared on MDedge.com, part of the Medscape Professional Network.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....